Alert archive / New York / Special Weather Statements in 2021

Special Weather Statement, NWS Albany, NY

July 9, 2021Schenectady County, New York

NWS Albany, NY issued this special weather statement at Jul 9, 2021, 4:01 PM EDT for Schenectady County, New York. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2021, 4:01 PM EDT (20:01 UTC)
Expired
Jul 9, 2021, 4:30 PM EDT
In force
29 min
Issued by
NWS Albany, NY

County Schenectady County, NY

The radar

The Albany radar (KENX), 31 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

874 
WWUS81 KALY 092001
SPSALY

Special Weather Statement
National Weather Service Albany NY
401 PM EDT Fri Jul 9 2021

NYZ049-050-052-053-092030-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Southern
Saratoga-
401 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCHENECTADY...
NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA AND NORTHWESTERN
RENSSELAER COUNTIES...

At 401 PM EDT, a strong thunderstorm was located over Alplaus, or
near Scotia, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, Cohoes,
Watervliet, Rensselaer, Colonie, Scotia, Mechanicville, Latham,
Niskayuna, Menands, Green Island, Waterford, Round Lake, Loudonville,
Country Knolls and Center Brunswick.

This includes the following highways...
 Interstate 90 between exits 8 and 24, and near exit 26.	
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 24 and 7, and between exits 8A and 11.
 Interstate 787 between exits 1 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4284 7404 4298 7389 4282 7351 4260 7373
TIME...MOT...LOC 2001Z 307DEG 18KT 4287 7389 

$$

BGM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:52 PM EDT, 9 minutes earlier.

Area forecast discussion, Jul 9, 3:52 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
352 PM EDT Fri Jul 9 2021

.SYNOPSIS...
A frontal boundary will push across the region through tonight
with scattered showers and thunderstorms. A strong to severe
thunderstorm cannot be ruled out into this evening. Drier
weather will return for the weekend but an isolated shower or
two will still be possible each day. Rain chances increase once
again early next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
An area of low pressure and associated cold front will push
across the region through tonight. Scattered showers and
thunderstorms will be around through this evening, gradually
dissipating tonight. SBCAPE values will range from 1000-1500
J/kg, but a weak mid-level inversion per forecast soundings
should limit the severe threat across the region. Still, a
strong to perhaps severe thunderstorm cannot be ruled out with
locally damaging winds the primary threat. The Storm Prediction
Center has maintained a Marginal Risk for severe weather for
areas south of Albany to account for this threat.

If clouds can break tonight, some patchy fog will be possible.
Low temperatures will dip into the mid-50s to mid-60s.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Weak area of high pressure will build into the region on
Saturday and will bring a mostly dry day. With upper-level
troughing still overhead, an isolated shower cannot be ruled out
in southern areas, but most will stay dry. It will be a rather
seasonable day with highs in the 70s to lower 80s. Any showers
Saturday afternoon will dissipate and give way to a mostly
clear, comfortable night. Lows will range from the lower to
mid-50s in the higher elevations to the lower 60s in the mid-
Hudson Valley.

On Sunday, an upper-level and surface low across the Missouri
Valley will send a warm front slowly northward into the region.
Sunday will start out dry, but shower chances will gradually
increase from south to north during the afternoon hours and
through Sunday night. Instability looks rather low, so will not
include thunder with this forecast. Highs Sunday still look
rather seasonable (70s to lower 80s) with lows Sunday night from
the upper 50s to upper 60s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Strong upper ridge builds into the eastern U.S. from just offshore
the mid Atlantic Monday through Wednesday. The amplitude is
unusually high and will support warming boundary layer temperatures
and low level humidity.  As boundary layer temperatures warm and low
level flow turns south and southwest with southwest to west boundary
layer flow, instability will increase each day. Sources of guidance
are quite cloudy and wet Monday through Wednesday, but with the west
to southwest boundary layer flow and the very high upper heights
with such warming aloft, suspect there will be at least intervals of
sun and less coverage of afternoon and evening showers and storms
than guidance/ensembles suggest.

Upper low in midwest should weaken and track around the northern
periphery of the upper ridge in a much weakened form, acting to
deamplify the ridge and cool our boundary layer temperatures
just a little. So, the bit if an increase in low level forcing
and the slight cooling suggests a bit better coverage of showers
and storms Wednesday afternoon and evening but not much cooling
if any Thursday into Friday since the upper flow still west
southwest with upper heights still relatively high over the
eastern U.S.

More organized upper trough tracks through southern Canada and the
Great Lakes Thursday night into Friday. So, the leading edge of
cooler air will approach perhaps later Friday with an approaching
cold front and some more organized convection.

Highs Monday and Tuesday around 80 to mid 80s with some 70s higher
terrain. Highs Wednesday through Friday in the mid to upper 80s with
around 80 higher terrain. Temperatures at or above 90 possible in
some areas.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
In the wake of Tropical Storm Else, a frontal boundary will push
across the region with scattered showers and thunderstorms this
afternoon and evening. Current radar does show showers moving
towards KGFL but they remain scattered in nature. Have therefore
included tempo groups to account for the passage of these
showers/storms.

The frontal boundary and shower activity should exit the region
during the early morning period. However, some low level
moisture may result in MVFR fog. ANy fog or low clouds should
break up after 13Z with dry weather and VFR conditions
anticipated through the end of the TAF forecast period.

Winds out of the northwest at less than 10 Kt will continue
through this afternoon. Stronger gusts are possible with any
thunderstorms. Behind the front, winds will turn out of the
north.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA.
Sunday Night: Moderate Operational Impact. Likely SHRA.
Monday: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Tuesday: Moderate Operational Impact. Scattered SHRA...TSRA.
Tuesday Night: Moderate Operational Impact. Scattered SHRA...TSRA.
Wednesday: Moderate Operational Impact. Scattered SHRA...TSRA.

&&

.FIRE WEATHER...
A frontal boundary will push across the region through tonight
with scattered showers and thunderstorms. A strong to severe
thunderstorm cannot be ruled out into this evening. Drier
weather will return for the weekend but an isolated shower or
two will still be possible each day. Rain chances increase once
again early next week.

RH values will increase between 85 and 100 percent tonight then
lower to 40 to 60 percent tomorrow. RH values rebound back to 80
to 100 percent tomorrow night.

Wind will be generally 10 mph or less through tomorrow night in
a northerly direction.

&&

.HYDROLOGY...
River flooding will remain possible into the weekend. Minor
flooding is occurring along portions of the Hoosic River (at
Williamstown) and is forecast to reach minor flood stage along
portions of the Housatonic River. Elsewhere, within bank rises
are expected, but widespread flooding does not look to be an
issue.

Flows will begin to recede over the weekend with some drier
weather returning.

An active weather pattern with day-to-day chances for showers and/or
thunderstorms is expected to return late Sunday and through
early next week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun
NEAR TERM...Rathbun
SHORT TERM...Rathbun
LONG TERM...NAS
AVIATION...JLV
FIRE WEATHER...Rathbun
HYDROLOGY...Rathbun
Hazardous weather outlook, Jul 9, 3:57 PM EDT, 4 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
357 PM EDT Fri Jul 9 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-101100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
357 PM EDT Fri Jul 9 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Tonight.

A strong to severe thunderstorm cannot be ruled out into this
evening. Locally damaging winds would be the primary threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms each day starting on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 9, 2:56 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Albany NY
256 PM EDT Fri Jul 9 2021

NYZ039>041-049-050-082-083-091930-
Southern Fulton-Eastern Schenectady-Northern
Fulton-Montgomery-Southeast Warren-Southern Saratoga-Northern
Saratoga-
256 PM EDT Fri Jul 9 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL
SCHENECTADY...SOUTH CENTRAL WARREN...SOUTHEASTERN FULTON...CENTRAL
SARATOGA AND EAST CENTRAL MONTGOMERY COUNTIES...

At 256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Day Center to near Northampton Beach
Public Campground to Gloversville. Movement was east at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Saratoga Springs, Amsterdam, Gloversville, Glens Falls, Johnstown,
Glenville, Ballston Spa, Fort Edward, Corinth, Broadalbin, Hagaman,
Edinburg, Northville, Mayfield, Fort Johnson, Galway, Cranberry
Creek, Day Center, Northampton Beach Public Campground and Rock City
Falls.

This includes the following highways...
 Interstate 90 near exit 27.
 Interstate 87 between exits 14 and 18.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4303 7451 4319 7421 4325 7416 4326 7414
      4327 7414 4335 7408 4330 7359 4327 7359
      4307 7375 4288 7414
TIME...MOT...LOC 1856Z 288DEG 18KT 4327 7405 4317 7413 4306 7435

BGM
Special weather statement, Jul 9, 3:31 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
331 PM EDT Fri Jul 9 2021

NYZ039-041-050-092000-
Southern Fulton-Southern Saratoga-Northern Saratoga-
331 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FULTON AND SOUTHERN
SARATOGA COUNTIES...

At 330 PM EDT, a strong thunderstorm was located over Galway, or 10
miles northeast of Amsterdam, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Clifton Park, Saratoga Springs, Ballston Spa, Round Lake, Galway,
Country Knolls, North Ballston Spa, Burnt Hills, Rock City Falls,
Malta, Charlton, Parkis Mills, Shaw Corners, Barkersville, West
Milton, Coons, Garrison Manor, Wayville, Wiley Corners and Elnora.

This includes Interstate 87 between exits 10 and 13N.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4315 7405 4303 7365 4280 7384 4283 7388
      4285 7388 4285 7390 4291 7390 4290 7396
      4293 7401 4295 7406 4295 7409 4298 7410
      4298 7414 4300 7417
TIME...MOT...LOC 1930Z 300DEG 17KT 4304 7402

BGM
Special weather statement, Jul 9, 3:53 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Albany NY
353 PM EDT Fri Jul 9 2021

NYZ041-083-084-092030-
Southern Washington-Southeast Warren-Northern Saratoga-
353 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN...
NORTHEASTERN SARATOGA AND SOUTHERN WASHINGTON COUNTIES...

At 352 PM EDT, a strong thunderstorm was located over Glens Falls,
moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Glens Falls, Hudson Falls, Fort Edward, Greenwich, West Glens Falls,
Glens Falls North, Queensbury, Kingsbury, Northumberland, South Glens
Falls, Argyle, Cossayuna, Dunham Basin, Center Falls, Goose Island,
Adamsville, Middle Falls, Oneida Corners, Paradise Beach and Fitch
Point.

This includes Interstate 87 between exits 17S and 20.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4326 7381 4341 7367 4328 7327 4305 7346
TIME...MOT...LOC 1952Z 302DEG 18KT 4330 7366

BGM
Special weather statement, Jul 9, 4:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
401 PM EDT Fri Jul 9 2021

NYZ049-050-052-053-092030-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Southern
Saratoga-
401 PM EDT Fri Jul 9 2021

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCHENECTADY...
NORTHEASTERN ALBANY...SOUTHEASTERN SARATOGA AND NORTHWESTERN
RENSSELAER COUNTIES...

At 401 PM EDT, a strong thunderstorm was located over Alplaus, or
near Scotia, moving southeast at 20 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Albany, Schenectady, Troy, Clifton Park, Rotterdam, Cohoes,
Watervliet, Rensselaer, Colonie, Scotia, Mechanicville, Latham,
Niskayuna, Menands, Green Island, Waterford, Round Lake, Loudonville,
Country Knolls and Center Brunswick.

This includes the following highways...
 Interstate 90 between exits 8 and 24, and near exit 26.
 Interstate 890 between exits 1a and 9.
 Interstate 87 between exits 24 and 7, and between exits 8A and 11.
 Interstate 787 between exits 1 and 9.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4284 7404 4298 7389 4282 7351 4260 7373
TIME...MOT...LOC 2001Z 307DEG 18KT 4287 7389

BGM

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:12 PM EDTAreal Flood AdvisoryALYDutchess, Ulster2 hr
Jul 8, 8:19 PM EDTSpecial Weather StatementALYHamilton41 min
Jul 8, 8:30 PM EDTSpecial Weather StatementALYFulton45 min
Jul 8, 8:31 PM EDTSpecial Weather StatementALYHerkimer44 min
Jul 8, 9:07 PM EDTSpecial Weather StatementALYHamilton38 min
Jul 8, 9:27 PM EDTSpecial Weather StatementALYFulton48 min
Jul 8, 10:26 PM EDTSpecial Weather StatementALYWarren34 min
Jul 8, 11:00 PM EDTAreal Flood AdvisoryALYFulton, Hamilton, Saratoga, Warren, Washington98 min
Jul 9, 3:52 AM EDTSpecial Weather StatementALYUlster38 min
Jul 9, 4:28 AM EDTAreal Flood AdvisoryALYColumbia, Greene, Ulster2 hr
Jul 9, 8:08 AM EDTFlash Flood WarningALYDutchess4 hr
Jul 9, 2:56 PM EDTSpecial Weather StatementALYSaratoga34 min
Jul 9, 3:31 PM EDTSpecial Weather StatementALYSaratoga29 min
Jul 9, 3:53 PM EDTSpecial Weather StatementALYWashington37 min
Jul 9, 6:10 PM EDTSpecial Weather StatementALYColumbia50 min
Jul 9, 6:13 PM EDTSpecial Weather StatementALYDutchess32 min
Jul 9, 6:39 PM EDTSpecial Weather StatementALYGreene51 min
Jul 9, 6:50 PM EDTSpecial Weather StatementALYDutchess40 min
Jul 9, 7:12 PM EDTSevere Thunderstorm WarningALYDutchess27 min
Jul 9, 7:17 PM EDTSpecial Weather StatementALYColumbia28 min
Jul 9, 7:23 PM EDTSpecial Weather StatementALYColumbia37 min
Jul 9, 7:30 PM EDTAreal Flood AdvisoryALYColumbia, Greene, Ulster3 hr
Jul 9, 7:55 PM EDTSpecial Weather StatementALYColumbia35 min
Jul 9, 10:07 AM EDTRiver Flood WarningALYBennington7 hr
Jul 9, 7:58 PM EDTSpecial Weather StatementALYBerkshire47 min

Nearby

Special Weather Statements in New York, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.